MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SYSTEM MAX 4 REPERFUSION CATHETER; NRY

PENUMBRA, INC. PENUMBRA SYSTEM MAX 4 REPERFUSION CATHETER; NRY
Model Number 4MAXC
Medical Device Problem Codes Fracture (1260); Difficult to Advance (2920)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/16/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a thrombectomy procedure in the m2 segment of the middle cerebral artery (mca) using a penumbra system 4max reperfusion catheter (4maxc), non-penumbra sheath and microcatheter.It was reported that patient had a very tortuous anatomy.During the procedure, the physician tracked the 4maxc to the clot and started aspiration.When the physician attempted to retract the 4maxc during the first pass, they experienced resistance.Upon removal of the 4maxc it was reported that it broke and the distal end of the 4maxc remained in the patient.The physician then used a snare device to remove the broken 4maxc.The procedure ended at this point.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Evaluation of the returned 4maxc confirmed a fracture on the mid-shaft.Further evaluation revealed that the internal coil winds were unraveled, and bends were present on both sides of the fracture.If the device is forcefully retracted against resistance, damage such as a fracture may occur.The unraveled coil winds were likely incidental to the complaint and likely occurred during removal of the device from the procedure.The anatomy was reported to be very tortuous.This may have contributed to the resistance experienced during the procedure.Penumbra catheters are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PENUMBRA SYSTEM MAX 4 REPERFUSION CATHETER
Common Device Name
NRY
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key12309366
Report Number3005168196-2021-01794
Device Sequence Number19750516
Product Code NRY
UDI-Device Identifier00814548012414
UDI-Public00814548012414
Combination Product (Y/N)Y
Initial Reporter StateKS
Initial Reporter CountryUS
PMA/510(K) Number
K160449
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/27/2021
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/17/2023
Device Model Number4MAXC
Device Catalogue Number4MAXC
Device Lot NumberF102053
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/22/2021
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 07/16/2021
Supplement Date Received by Manufacturer01/14/2005
Initial Report FDA Received Date08/11/2021
Supplement Report FDA Received Date08/27/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age74 YR
Date Report Sent to FDA01/01/2005